Minnesota, 2021Damaging Winds in Minnesota, June 4, 2021
June 4, 2021 · NWS FGF · 2 events in 1 county or zone
A severe thunderstorm developed late in the evening on June 4, bringing primarily severe wind gusts to the central Red River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed late in the evening on June 4, bringing primarily severe wind gusts to the central Red River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 4, 5:57 PM CST, 55 minutes earlier.
Area forecast discussion, Jun 4, 5:57 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
657 PM CDT Fri Jun 4 2021
.UPDATE...
Issued at 644 PM CDT Fri Jun 4 2021
Convection developed this afternoon along the international
border as sfc temps broke records across the region with many
locations reaching above 100F. With mixing to 600mb dry inverted
V soundings depict threat of any storm to be wind as DCAPE of 1500
to 1600J/kg could be realized. Multiple reports/observations
over the past 2 hours have come in with wind gusts ranging from
45 to 55mph with the strongest storms. Line of storms now extends
from the New Rockford area to the NE to Grafton to Baudette and
will continue to slide to the east southeast. CAMs in fair
agreement with the gradual weakening of activity in a couple hours
and precip ending by midnight.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 334 PM CDT Fri Jun 4 2021
Heat extremes and convection chances will be the main forecast
concerns.
Lot of triple digits across the Red river Valley with mid to upper
90s where it hasn't reached the century mark yet. Cold front is
approaching the international border, with winds switching
northwest and a bit of a cool down into the lower 90s and 80s.
Winds gusting above 30 mph in many of our eastern ND sites and
even a few of the MN sites. Dew points remain in the upper 40s and
50s, and fire weather remains critical (see below discussion).
CAMs and most of the global models show a decent amount of
instability pooling along the front as it pushes into northern ND.
A bit of cumulus starting to develop near the front in the
northern Red River Valley, and there is some shower activity over
eastern MT as the ridge riding shortwave pushes into our area.
CAMs continue to break out some convection with strong UH values
between 00Z and 04Z this evening. The boundary layer is well
mixed, with low level moisture a bit lacking, so anything that
develops will be very high based. Can't rule out some damaging
wind gusts from any convection that we get, but the HRRR at least
seems to be overdoing current convection along the front, so think
it may be a bit less coverage than CAMs indicate. Will continue to
keep POPs in as the front slowly pushes south overnight.
West to southwesterly flow aloft will continue into tomorrow, with
the front washing out and southerly winds returning to the area.
Another hot day, although perhaps not has hot as today. Some
models break out some additional QPF during the day on Saturday
but with no surface boundary or upper support am not too excited
and think better chances will be Saturday night. Another ridge
riding shortwave will move out into the region after 06Z Sunday,
pushing the surface trough and front back into our area. There
should be a decent amount of showers and thunderstorms along this
boundary, and with MU CAPE values over 2000 J/kg and 40 kts deep
layer bulk shear near the Canadian border, some scattered severe
potential can't be ruled out.
.LONG TERM...(Sunday through Friday)
Issued at 334 PM CDT Fri Jun 4 2021
Main challenge in the extended period relates to upper level energy
rotating around a strong thermal ridge in place over the middle of
the country.
For Sunday...a strong upper level ridge is in place over the area to
start the period. Vigorous jet with associated shortwave will
distort the upper ridge allowing for a slight cooling of the
temperatures. The frontal boundary and energy aloft will combine to
trigger some thunderstorm activity across the area early in the day
on Sunday. By Monday...the upper wave lifts northeast toward Hudson
Bay allowing the upper ridge rebound...although temperatures will
remain a little cooler to start the work week.
Monday night though Friday...a series of waves rotate around the
periphery of the ridge bringing chances again for some scattered
showers. The pattern finally shifts for the end of the period with a
front crossing the area early Friday...bringing cooler and more
seasonable temperatures. Better chances for showers and storms can
be expected with the system to end the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 644 PM CDT Fri Jun 4 2021
Thunderstorms and potential wind gusts expected over the next 3 to
6 hours for GFK, TVF and BJI. Most likely done in the next hour
at DVL. Winds will decouple in the next hour or two with gusts
developing again tomorrow afternoon but as strong as today.
&&
.FIRE WEATHER...
Issued at 334 PM CDT Fri Jun 4 2021
Super hot with triple digits to 90s, and dew points in the upper
40s to 50s, gives us RH values below 20 percent in many areas.
Winds have been gusting to 30 mph or even above in many locations,
putting most of the region into Red Flag criteria. The exception
has been in Grant county, where the winds have been lighter so
will let the watch go. Winds will diminish this evening, with
portions of northeastern ND and northwestern MN shifting to a more
northerly direction as a front sags down from Canada. Some
convection will be possible along this front, but any wetting
rain will be very spotty.
Another very hot day tomorrow, with RH values again down into the
25 to 35 percent range. The front will wash out and winds will
return to the south, with some 15 to 20 mph speeds across eastern
ND. Near critical fire weather conditions will be possible.
Another critical to near critical day is possible across eastern
ND on Sunday, with westerly winds picking up into the 15 to 25
mph range and RH values again around 20 percent.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Red Flag Warning until 9 PM CDT this evening for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Red Flag Warning until 9 PM CDT this evening for MNZ001>009-
013>017-022>024-027>032.
UPDATE...JK
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JK
FIRE WEATHER...JRHazardous weather outlook, Jun 4, 5:22 AM CST, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
622 AM CDT Fri Jun 4 2021
MNZ001-004>009-013>016-NDZ006>008-014>016-024-026>030-054-051130-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
622 AM CDT Fri Jun 4 2021
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
Critical fire weather conditions this afternoon and evening exist
due to gusty winds and low relative humidity. This evening will
see the chance for a few thunderstorms, with the risk of severe
storms. Threat is damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Chance for thunderstorms exist Saturday overnight, mainly in the
Devils Lake North Dakota area north. Risk of damaging wind gusts
and large hail.
On Sunday a chance for strong thunderstorms exist in areas from
Baudette to Bemidji to Fergus Falls Minnesota.
For Monday through Thursday, there are slight chances for
thunderstorms but the probability for widespread hazardous
weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ002-003-017-022>024-027>032-040-NDZ038-039-049-052-053-051130-
Norman-Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
622 AM CDT Fri Jun 4 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Critical or near critical fire weather conditions will exist this
afternoon and early evening due to gusty winds and low relative
humidity.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Near critical fire weather conditions are possible Saturday.
Sunday will see a chance for strong thunderstorms, mainly in west
central Minnesota.
For Monday through Thursday, there are slight chances for
thunderstorms but the probability for widespread hazardous
weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
DTR
In the hours before
Local storm report, Jun 4, 5:24 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 PM CDT FRI JUN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 2 NE KARLSTAD 48.59N 96.49W
06/04/2021 M55 MPH KITTSON MN MESONET
MESONET STATION KITM5 KARLSTAD MN...TIME
ESTIMATED FROM RADAR.
&&
APLocal storm report, Jun 4, 5:47 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 PM CDT FRI JUN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 2 SE CRARY 48.05N 98.61W
06/04/2021 M53 MPH RAMSEY ND MESONET
MESONET STATION 321819 CRARY ND 1 E (NDAWN).
&&
APLocal storm report, Jun 4, 6:08 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
708 PM CDT FRI JUN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 11 NW MOSE 47.69N 98.62W
06/04/2021 M46 MPH EDDY ND MESONET
MESONET STATION 325749 MCHENRY ND 8 N
(NDAWN).
&&
APLocal storm report, Jun 4, 6:20 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
720 PM CDT FRI JUN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 2 E LOGAN CENTER 47.80N 97.77W
06/04/2021 M51 MPH GRAND FORKS ND MESONET
MESONET STATION 325332 LOGAN CENTER ND 2 E
(NDAWN).
&&
APSpecial weather statement, Jun 4, 6:24 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
724 PM CDT Fri Jun 4 2021
MNZ001-NDZ027-030-050100-
West Polk MN-Traill ND-Grand Forks ND-
724 PM CDT Fri Jun 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK...SOUTHEASTERN GRAND
FORKS AND NORTHERN TRAILL COUNTIES UNTIL 800 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holmes, or 20 miles southwest of Grand Forks, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Holmes around 730 PM CDT.
Reynolds, Thompson and Buxton around 750 PM CDT.
Other locations impacted by this storm include Grand Forks Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4806 9679 4753 9674 4763 9747 4767 9747
4767 9753 4795 9751
TIME...MOT...LOC 0024Z 268DEG 26KT 4769 9737
KnutsvigLocal storm report, Jun 4, 6:49 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
749 PM CDT FRI JUN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST 4.5 ENE THOMPSON 47.80N 97.02W
06/04/2021 M58 MPH GRAND FORKS ND PUBLIC
REPORT OF DOWNED TREES.
&&Thunderstorm Wind, Polk
- When
- June 4, 6:52 PM CST
- Where
- Polk County, 2.92 mi SSE of Bygland
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.780, -96.930
Severe thunderstorm winds blew down several large 6 to 8-inch diameter oak and ash branches across the township road.
Thunderstorm Wind, Polk
- When
- June 4, 7:04 PM CST to 7:07 PM CST
- Where
- Polk County, 3.33 mi SE of Fisher
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.760, -96.780
A personal weather station measured a peak wind gust of 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 4 to 30, 2021$8.0 million · 1 event
- Flash Flood in Texas, June 4, 2021$500,000 · 1 event
- Hail and Damaging Winds in New York, June 4, 2021$72,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in New Jersey, June 4, 20211 in hail · 29 events
- Hail and Damaging Winds in Pennsylvania, June 4, 20211.25 in hail · 28 events
- Flash Flood and Hail in Connecticut, June 4, 2021$20,000 · 1 in hail · 3 events
- Damaging Wind in Connecticut, June 4, 2021$15,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4 to 5, 20218 events
- Hail and Damaging Winds in Montana, June 4, 20211 in hail · 5 events
- Hail and Damaging Winds in Montana, June 4, 20211.75 in hail · 4 events
- Hail in New Jersey, June 4, 20211.25 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968589, 968591.